Monday, July 25, 2011

The Misadventures and Miracles of Medicine

I'm a very transparent person. On the whole, I think this makes people uncomfortable. Still, it is part of who I am and how I roll. So, I have made no bones about the fact that I have been very lonely and severely depressed.

Even still, this revelation takes people by surprise. When I mentioned to a sibling that I had been really battling suicidal thoughts, it seemed "impossible." I had appeared so "normal" at Christmas time.

Depressed people can generally mask their feelings of despair while in a room of relatives. It is when I am on my own, feeling the weight of the world, and more, on my shoulders, that I succumb to the sentiments of nobody really caring whether I exist or not. In my heart, I believe my family would grieve, but my emotions scream that I am all alone, without any one to catch my back when I fall.

In the midst of my deepest depressions, I have always, ALWAYS, felt loathe to begin another regimen of antidepressants. I worry what these drugs are doing to my body. I fear they are altering things in my brain in ways that can never be resolved. I want the sadness to disappear without having to rely upon a pill.

This spring, however, I began to really fear my own depth of despair. It wasn't merely concern for my own emotions, but also for the example and repercussions playing out in my children's lives. I decided I had better take some action, so I sought out a psychiatrist.

As I prepared myself for this visit, I re-familiarized myself with my personal medical file. As I was going through the paper work and trying to assess which medications I had been on in the intervening years of depression since Sean's birth, I came across something that almost made my heart stop.

I had been seeking counsel from a DO (Doctor of Osteopathy - naturalistic medicine) because I wasn't gaining any answers from the standard medical community. He had immediately diagnosed me with hypothyroidism and placed me on dessicated pig thyroid (a natural alternative to the synthetic thyroid regular doctors would have prescribed). After several months, when the fatigue and the strangling despair continued, he ordered new labs to assess the efficacy of the thyroid meds.

I went in for the lab follow-up appointment and he pointed out that the thyroid medication wasn't making a dent in the thyroid reading, so he took me off that medicine. Instead he placed me on a large dose of Vitamin D and Iron (based on my deficiencies in the lab read-out) and gave me some samples for a drug called "Deplin" because he said it helps to boost the folate levels (also registering low). He urged me to see a psychiatrist.

A few weeks later, his office called again to say that I needed a lab follow-up appointment. I wasn't terribly nice in that phone conversation. I said that I keep paying out money for these follow-up appointments, when nothing is changing in my medical condition. I argued that I had already received the lab results in my last appointment. After that call, I decided to wash my hands of this D.O.

And it's a good thing I did! As I scanned my file, I noticed that the results signifying no change in my thyroid levels and indicating low levels of folate, iron and vitamin D ... they belonged to someone else! This supposed doctor sat there reviewing what he claimed was my lab results and even gave me a copy of the lab results for a completely different individual. I don't even want to think about what could have happened. And I'm not terribly sure what course of action I should take. It seems obvious that something should be done, but I'm not sure what that something is!

However, back to my psychiatrist visit. That went fabulously. I felt immediately at ease with the doctor and felt thoroughly understood. He listened and then declared that I am basically "starving." I may have food and shelter, but all the other human needs are being neglected. He suggested that I should attempt to find a group of like-minded individuals closer to Indianapolis (since my efforts here at home have met with little success) to nurture my intellectual, emotional, relational and spiritual needs.

He also placed me on an antidepressant I felt good about. In the years since Sean's birth, other doctors have placed me on various new antidepressants and I worry that these drugs have not been tested thoroughly. My first antidepressant experience with Paxil may have led to my oldest son's birth defect of hemi-facial microsomia (asymmetrical face). The only antidepressant that I have ever felt entirely positive about was Wellbutrin and this psychiatrist felt that it was the right fit for my needs.

As soon as I went on the medicine, I began to notice positive changes. However, I still wasn't up to 100 percent. Thus, he decided to add a mood stabilizer, Abilify, and I cannot begin to explain how well these two drugs work for me. I am much closer to myself. I can be in the midst of chaos and stress without feeling like I'm going to have a panic attack. I am entirely present, whereas before it felt like things were going on and I wasn't fully aware. When I wake up in the morning, I actually want to accomplish things.

It feels like a miracle. I am so very grateful for the medication (even though I fight the drug regimen when I'm off it). I'm thankful to be able to function more like myself and to gain back the ability to feel strong connection to my children.

In addition to the medicinal help, I have also been receiving some life coaching. I would like to share all that I have been learning about my self and the self-defeating tendencies I carry. That will have to wait for another post because there is so much to say. For now, I'm thanking God for the miracle of medicine and accepting the fact that for whatever reasons (He knows) ... I need them at this point in life.

5 comments:

Elizabeth A. said...

I am so, so, so happy for you. Reading this makes my heart lift. Abilify has turned my life around before. That drug can squash suicidal thoughts in their tracks. I very well may owe my life to it. I don't know for sure if it's a drug that should be taken long term, but that's not a question for you right now.

I also love Wellbutrin. Unfortunately, the first time when I went on it I had a bout of mania but with my mood stabilizer Lamictal, it makes my life so much easier. It's like I woke up one day and realized I wasn't crying every day. Or even every week!

I'm also glad you found a pdoc you liked. I went to two here in Indianapolis I just hated before the one I have now. I mean hated. One tried to tell me these drugs only treated symptoms not base causes. I wanted to smack him.

I understand fighting the drug regimen. Going off meds three times myself. It works for about six months before I turn into an angry, panicked, migraine having mess.

I wish I had some suggestions about things in this region, but the truth is, I'm struggling myself. Volunteering is the only thing that has come close.

Wendy said...

Liz - thanks so much for your continued encouragement. I have heard from many others that this area of the country just seems to be hard to break into a fit for new friendships. That helps, to know that others struggle with this issue here, as well.

I am actually looking forward to the school year. Both older boys will be in school full time and I will have one last fun year with my youngest (who is by far the easiest of all three boys - he is just a gentle, good-hearted boy). I decided against going back to school or getting a job because I want to cherish this last year with a little one at home. So grateful that the meds are helping it to seem easier to manage.

Elizabeth A. said...

It's the worst. I try not to whine about it too much because it makes me seem ungrateful for all my blessings, but we've been up here living in the middle of the city and I still don't know enough people to have a nice dinner party.

And my sister in Terre Haute has all these great friends and parties through her husbands work. I am so, so jealous.

Wendy said...

Liz - Yes, Bryce is going out for football this year and brought home all the compulsory fund-raiser info. I immediately thought, "How are we going to sell anything? We don't know anyone to ask?" Thankfully, John said he would write a brief e-mail to all his co-workers. We'll see if we're able to do more than rub two pennies together (our penny and Grandma's penny - ha).

Susan said...

Hi Wendy, I work with Deplin. Maybe I can help?

You didn't mention if you were still taking Deplin (beyond the samples). Deplin is l-methylfolate, what your body makes naturally from folic acid. Deplin works through a natural process to manage the monamines associated with mood. L-methylfolate, when taken with anti-depressants, provides greater improvement in depression symptoms in a shorter period of time than compared to antidepressant monotherapy.

You mentioned that your folate level is low. Approximately 50% of the population (and 70% of depressed patients) have the MTHFR polymorphism, which inhibits your processing of folic acid into l-methylfolate.

You might find this article helpful.
http://dailywd.womansday.com/health/daily-dose/2011/antidepressants/

I wish you success with your treatment.